MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122548
Medical Device Problem Codes Fracture (1260); Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Synovitis (2094); Osteolysis (2377); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 03/21/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after the patient underwent a bilateral metal-on-metal bhr tha performed on (6) (b)2010, she started to experience pain around 2023 along her left hip.An mri demonstrated a small local tissue reaction and a broken internal left hip prosthesis.In addition, a blood test revealed an elevated cobalt-chromium levels in blood.A revision surgery to her left hip was performed on (b)(6) 2024, in which was noticed evidence of osteolysis in the inferior aspect of her left acetabulum.There was some synovitis noted around the cup acetabular component, but this was noted to be well-fixed.With significant manipulation the large femoral head was removed from the trunnion into 2 separate pieces.Inside the trunnion there was some black debris consistent with trunnionosis.A oxinium fem hd 12/14 28mm -3 and a or3o dm xlpe insert 28/48 were implanted and made an excellent fit and matching to the existing cup.Acetabular component was well-positioned and did not require revision.The head and sleeve were also retained.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4) this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup.No other similar complaints have been identified for the sleeve.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.Although the elevated metal ions, pseudotumor, and trunnionosis are consistent with a reaction to metal debris, the clinical root cause of the reported elevated metal ions, pseudotumor, and trunnionosis cannot be definitively confirmed.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone and excessive force, misuse, general wear and tear.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21031273
Report Number3005975929-2024-00174
Device Sequence Number9087077
Product Code KWL
UDI-Device Identifier00885556071847
UDI-Public00885556071847
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 01/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/27/2014
Device Catalogue Number74122548
Device Lot Number09BW04035
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2024
Supplement Date Received by Manufacturer01/30/2025
Initial Report FDA Received Date12/27/2024
Supplement Report FDA Received Date01/31/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/28/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP HAP SIZE 48/54: 74122154, 09FW23714; ANTHOLOGY SO POROUS SIZE 7: 71356007, 09DM11894; MODULAR SLEEVE -4MM 12/14: 74222100, 10CT40669
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age70 YR
Patient SexFemale
Patient Weight82 KG